Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Free lines for homeomorphisms of the open annulus

Author: Lucien Guillou
Journal: Trans. Amer. Math. Soc. 360 (2008), 2191-2204
MSC (2000): Primary 37E30
Published electronically: November 28, 2007
MathSciNet review: 2366979
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H $ be a homeomorphism of the open annulus $ S^1 \times {\bf R}$ isotopic to the identity and let $ h$ be a lift of $ H$ to the universal cover $ {\bf R} \times {\bf R}$ without fixed point. Then we show that $ h$ admits a Brouwer line which is a lift of a properly imbedded line joining one end to the other in the annulus or $ H$ admits a free essential simple closed curve.

References [Enhancements On Off] (What's this?)

  • 1. S. Addas-Zanata, Some extensions of the Poincaré-Birkhoff theorem to the cylinder and a remark on mappings of the torus homotopic to Dehn twists, Nonlinearity 18 (2005), 2243-2260. MR 2164740 (2006h:37064)
  • 2. L.E.J. Brouwer, Beweis des ebenen Translationssatzes, Math. Ann., 72 (1912), 37-54. MR 1511684
  • 3. F. Béguin, S. Crovisier, F. Le Roux, Pseudo-rotations of the open annulus, Bull. Braz. Math. Soc. 37 (2006), 275-306. MR 2266384
  • 4. M. Bestvina, M. Handel, An area preserving homeomorphism of $ T^2$ that is fixed point free but does not move any essential simple closed curve off itself, Ergod. Th. and Dynam. Sys., 12 (1992), 673-676. MR 1200335 (94d:58119)
  • 5. J. Franks, Generalizations of the Poincaré-Birkhoff theorem, Ann. of Math., 128 (1988), 139-151. MR 951509 (89m:54052)
  • 6. L. Guillou, Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré-Birkhoff, Topology, 33 (1994), 331-351. MR 1273787 (95h:55003)
  • 7. B. de Kérékjartó, Vorlesüngen uber Topologie, Springer, Berlin (1923).
  • 8. B. de Kérékjartó, The plane translation theorem of Brouwer and the last geometric theorem of Poincaré, Acta Sci. Math. Szeged, 4 (1928-29), 86-102.
  • 9. P. Le Calvez, Une version feuilletée équivariante du théorème de translation de Brouwer, Publications IHES, 102 (2005), 1-98. MR 2217051
  • 10. A. Sauzet, Application des décompositions libres à l'étude des homéomorphismes de surfaces, Ph.D. thesis, Université Paris-Nord (2001).
  • 11. H. Terasaka, Ein Beweis des Brouwerschen ebenen Translationssatzes, Japan J. of Math., 7 (1930), 61-69.
  • 12. H.E. Winkelnkemper, A generalisation of the Poincaré-Birkhoff theorem, Proc. AMS, 102 (1988), 1028-1030. MR 934887 (89e:55006)
  • 13. G. Whyburn, E. Duda, Dynamic Topology, Springer Verlag, 1979. MR 526764 (80e:54001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37E30

Retrieve articles in all journals with MSC (2000): 37E30

Additional Information

Lucien Guillou
Affiliation: Institut Fourier B.P. 74, Université Grenoble 1, Saint-Martin-d’Hères 38402 cedex France

Keywords: Brouwer homeomorphism, free line, fixed point, open annulus, torus, Poincar\'e-Birkhoff Theorem
Received by editor(s): June 14, 2006
Published electronically: November 28, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society